Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 6, NWS Caribou, ME

June 7, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 7, 2018, 3:38 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 8, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2018, 3:38 PM EDT (19:38 UTC)
In effect from
Jun 8, 2018, 8:00 AM EDT
Expired
Jun 8, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WHUS41 KCAR 071938
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
338 PM EDT Thu Jun 7 2018

MEZ029-030-090000-
/O.NEW.KCAR.BH.S.0006.180608T1200Z-180609T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
338 PM EDT Thu Jun 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Location...Acadia National Park...Schoodic Point Peninsula...
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head
  State Park

* Beach Hazard...The warm air temperatures in the upper 60s to mid
  70s may cause people to underestimate the dangers of the cold
  water temperatures which are currently only in the upper 40s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
3 follow-up statements
124 
WHUS41 KCAR 081630
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1230 PM EDT Fri Jun 8 2018

MEZ029-030-090000-
/O.CON.KCAR.BH.S.0006.000000T0000Z-180609T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1230 PM EDT Fri Jun 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park

* Beach Hazard...The warm air temperatures in the upper 60s to 
  mid 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the upper 
  40s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
612 
WHUS41 KCAR 081919
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
319 PM EDT Fri Jun 8 2018

MEZ029-030-090330-
/O.NEW.KCAR.BH.S.0007.180609T1200Z-180610T0000Z/
/O.CON.KCAR.BH.S.0006.000000T0000Z-180609T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
319 PM EDT Fri Jun 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect until this evening and
from Saturday morning through Saturday evening.

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park

* Beach Hazard...The warm air temperatures in the upper 60s to
  lower 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the upper 
  40s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

VJN
443 
WHUS41 KCAR 090004
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
804 PM EDT Fri Jun 8 2018

MEZ029-030-090815-
/O.EXP.KCAR.BH.S.0006.000000T0000Z-180609T0000Z/
/O.CON.KCAR.BH.S.0007.180609T1200Z-180610T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
804 PM EDT Fri Jun 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park

* Beach Hazard...The warm air temperatures in the upper 60s to
  lower 70s Saturday afternoon may cause people to underestimate 
  the dangers of the cold water temperatures which are currently 
  only in the upper 40s.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 12:46 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 7, 12:46 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 PM EDT Thu Jun 7 2018

.SYNOPSIS...
A cold front will approach from Quebec this afternoon and cross
the area later tonight. High pressure builds over the region
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1240 PM Update: Radar activity conts to indicate sct very lgt
shwrs across msly Nrn ptns of the Rgn erly this aftn. No
indication of any tstms and we may be removing this mention on
our next update. Otherwise, no sig chgs to the going fcst this
update.

Orgnl Disc: Warm air advection today will be partially negated
by increasing cloud cover today, but the net result will be
warmer temperatures than yesterday for most of the forecast
area. Highs will be in the 60s except along the coast where
onshore winds and morning low clouds will limit highs into the
50s. A pre- frontal trough along the thermal ridge will be
associated with showers by this afternoon for northern and
western zones. There's some very modest lower level SBCAPE this
afternoon that is not anticipated to bring any thunderstorms as
a warm layer around H600-H500 should cap storms. This
afternoon's showers will generally yield no more than one or tow
tenths of an inch of rain...mostly north of a line from
southern Piscataquis County towards southern Aroostook County.
The mixed layer will be deep enough this afternoon to generate
some gusts as high as 25 mph at times. For tonight, clouds will
remain over the area ahead of a cold front. The cold front and
upper level trough will bring another round of showers later
tonight...mostly north of the Katahdin region. With colder air
aloft, an isolated thunderstorm is possible towards northern
Aroostook County, but the elevated CAPE is not enough to compel
mention of thunderstorms in the forecast for now. All told,
Bangor and coastal Hancock will receive little or no precip from
the frontal system while NE Aroostook could receive up to a
quarter inch by Friday morning. Fog and low clouds are not
expected to return to the coast ahead of the front tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Broad cyclonic flow across the state of Maine Friday night into
Saturday with a weak 500mb shortwave trough expected to set-off
some scattered showers across Northern and Central Maine after
midnight Friday night. Rainfall will be spotty and light with a
general .05" of rain for areas that are hit with a shower. The
beginning of the weekend will be cool for early June with a
northwest wind gradient advecting in a Canadian airmass with
mostly cloudy skies becoming partly cloudy by afternoon. Any
light rain shower or sprinkle will end by mid afternoon, so
overall not a washout by any means to start the weekend.
Clearing Saturday night, with a cool night as most areas drip
into the mid-40s, except for the immediate coast.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Overall below average temperatures are expected to continue in
the long term with broad cyclonic 500mb flow continuing over the
state. Precipitation will be relatively light with a period of
showers expected around Tuesday, although some spread continues
in regards to this. Forecast confidence is above average that
temperatures will remain below average for this period. Forecast
confidence is lower in regards to rainfall and the sensible
weather forecast due to some model spread in regards to a potent
mid-level low which is progged to drop due south from Quebec
province on Tuesday next week. Most model members have this
feature, but still some good spread on where the center of the
of the 500mb low will track. Just went with some chance pops in
the extended due to timing and track differences with this
feature. High temperatures will general run in the 60s for this
period with lows in the 40s. Bangor region could touch close to
70 on a few days. Some hints at the beginning of a pattern
change from the broad cyclonic flow over the state to a warmer
westerly progressive flow by mid-week. Will see how the pattern
trends over the coming days.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR cigs are expected early this morning towards BGR
and BHB, but will dissolve by mid-morning at the latest...giving
way to VFR conditions. MVFR cigs/vis may affect sites north of
HUL tonight with a cold front.

SHORT TERM: Overall expecting VFR conditions on Friday night at
this time, but could be some tempo MFVR conditions in lower
ceilings as some spotty rain showers move through the state.
This weekend expecting some MVFR cigs on Saturday morning,
before ceiling rise by the afternoon with clearing late in the
day with no impacts to aviation operations expected. VFR
conditions expected Sunday into Monday at this time.

&&

.MARINE...
NEAR TERM: Wind gusts will gradually increase towards 20 kts for
tonight with some 4 to 5 foot seas. This falls short of SCA
criteria and will hold off issuing an advisory.

SHORT TERM: The waters will be relatively calm this weekend with
seas generally in the 2 to 3 foot range with off shore
southwesterly to westerly flow expected after a weak cold front
passage.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Dumont
Long Term...Dumont
Aviation...VJN/Dumont
Marine...VJN/Dumont
Hazardous weather outlook, Jun 7, 3:21 AM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
321 AM EDT Thu Jun 7 2018

MEZ001>006-010-011-015>017-029>032-080730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
321 AM EDT Thu Jun 7 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
321 AM EDT Thu Jun 7 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 7, 3:36 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Caribou ME
336 PM EDT Thu Jun 7 2018

MEZ001>006-010-011-015>017-029>032-090000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill,
Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake,
Churchill Dam, Mount Katahdin, Millinocket, East Millinocket,
Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville,
Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer,
Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond,
Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton,
Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias,
Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
336 PM EDT Thu Jun 7 2018

...National Weather Service Cold Water Safety Message...

* The warm air temperatures this Friday in the upper 60s to lower
  70s may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the lower to mid 50s on
  the lakes and rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the Maine Warden
  Service, when the water temperature is below 60 degrees, the
  average submerged person could loose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on small boats,
  canoes or kayaks should plan accordingly if recreating this
  weekend and use extreme caution to avoid this threat. Paddle
  smart from the start and always wear your life jacket!

* Breezy winds are also expected this weekend with gusts up to 25
  mph from the west. If boating on large bodies of water, these
  strong winds can increase the likelihood of overturning your boat,
  canoe or kayak due to increased wave heights.

VJN

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.